Hail, Jewell
- When
- May 13, 10:18 AM CST
- Where
- Jewell County, 2 mi E of Webber
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.930, -97.992
One isolated thunderstorm developed all by itself, dropping one inch hail over part of Jewell County on this Friday morning. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
One isolated thunderstorm developed all by itself, dropping one inch hail over part of Jewell County on this Friday morning. The storm started developing over extreme northern Smith County just after 9 a.m. CST. It headed due east, entering northwestern Jewell County around 9:30 a.m. CST. The storm strengthened over north central and northeastern Jewell County, with 1 inch hail being reported just southeast of Webber at 10:18 a.m. CST.
This storm developed as a strong cold front entered northern Kansas during the mid to late morning hours. Temperatures quickly warmed into the middle 70s, and with dewpoints in the lower 50s and mid-level lapse rates in excess of 8 degrees C/km, SBCAPE was around 1000 J/kg. MLCAPE was more than 500 J/kg, but less than 1000 J/kg. Effective deep layer shear was around 35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 13, 4:50 AM CST, 5 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 550 AM CDT FRI MAY 13 2016 .SHORT TERM...(Today and tonight) Issued at 436 AM CDT Fri May 13 2016 Upper blocking pattern consists of a ridge in the western United States and a trough in the eastern United states, with northwest flow aloft here. A cold front is on its way from the north this morning and should sweep through most of the CWA during the morning. Some short-range models indicate that we could have some rather early convective initiation and could catch some of the south/southeast CWA during the late morning and early afternoon, but moisture is limited and not expecting a lot. This could be a tricky day for high temperatures as there could be quite a gradient from north to south as cold air from the north tries to make its way south. We may not be quite warm enough in the south with mid 70s, but again, a tough call. Any convection in the afternoon should be just southeast of the CWA according to essentially all model solutions. A small perturbation is expected to move across the southwestern CWA overnight tonight and could touch off some light showers. Not expecting thunder as instability is a limiting factor. Frost is a concern for roughly the northern third of the CWA where sky cover will be more scant and a surface high builds in from the north, causing wind speeds to diminish below 10 mph. Expanded mention of frost a bit farther south than the previous forecast as temperatures have been lowered a tad. .LONG TERM...(Saturday through Thursday) Issued at 436 AM CDT Fri May 13 2016 This period will be mainly cool and wet. Saturday and Saturday night there will be a surface high across the area. There could be some patchy frost in the morning, especially across the northern part of the area. Even with the surface high there will still be some clouds across the area and with the cooler air that settles into the area, temperatures will remain on the cooler side during the day. The cooler air lingers into Saturday night, but temperatures moderate a little and should be warm enough to keep frost at bay. A weak upper level wave starts to move into the area late Saturday night. Expect a few showers toward morning. By Sunday, the surface high is moving to the east and winds turn to the south and increase. Sunday and Sunday night will show an increase in low level moisture. With an upper level wave moving into the area, expect that precipitation will spread across the area during the day Sunday and chances increase during the day and into Sunday night. An upper low in the western CONUS continues to send energy into the plains states Monday and Monday night. The best chance for showers will be Monday during the day. There continues to be a lingering chance for showers on Tuesday. Tuesday night into Wednesday will be mainly dry as the upper low moves through the southwest CONUS. By wednesday night the models have a few differences. The GFS brings the low into the plains while the ECMWF is slower. Have kept some chances for showers and thunderstorms in for Wednesday night into Thursday. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday morning) Issued at 548 AM CDT Fri May 13 2016 Biggest issues include low-level wind shear early this morning and increasing wind speeds from the north behind a cold front blowing through today. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...JCB AVIATION...Heinlein
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 538 AM CDT FRI MAY 13 2016 NEZ049-141200- POLK- 538 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR POLK COUNTY IN SOUTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. AN AREAL FLOOD WARNING CONTINUES. PLEASE SEE THE FLOOD WARNING MESSAGE FOR FURTHER DETAILS. PATCHY FROST IS POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT REPORTS OF IMPACTFUL FLOODING WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS KSZ005>007-017>019-NEZ039>041-046>048-060>064-072>077-082>087- 141200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-GOSPER- PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-WEBSTER- NUCKOLLS-THAYER- 538 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA...EXCLUDING POLK COUNTY. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM PHILLIPSBURG KANSAS TO HEBRON NEBRASKA. PATCHY FROST IS POSSIBLE ALONG AND NORTH OF A LINE FROM LEXINGTON TO OSCEOLA NEBRASKA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS HEINLEIN/JCB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1114 AM CDT FRI MAY 13 2016 KSZ007-131700- JEWELL KS- 1114 AM CDT FRI MAY 13 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL COUNTY UNTIL NOON CDT... AT 1114 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WEBBER...OR 34 MILES NORTH OF BELOIT...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WEBBER AND LOVEWELL STATE PARK. LAT...LON 3987 9793 3989 9807 4000 9806 4000 9793 TIME...MOT...LOC 1614Z 276DEG 33KT 3996 9798 BILLINGS WRIGHT
The Grand Island radar (KUEX), 58 km away, was scanning. The volume nearest the first event began at 16:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624666.